Alert archive / North Dakota / Special Weather Statements in 2017
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 5, 2017, 7:21 PM CDT for McIntosh County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 5, 2017, 8:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
County McIntosh County, ND
The radar
The Bismarck radar (KBIS), 111 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 3295 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
The text
As transmitted.
533 WWUS83 KBIS 060021 SPSBIS Special Weather Statement National Weather Service Bismarck ND 721 PM CDT WED JUL 5 2017 NDZ046-050-060100- McIntosh ND-Emmons ND- 721 PM CDT WED JUL 5 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES UNTIL 800 PM CDT... At 721 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles southwest of Wishek to near Zeeland. Movement was east at 40 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Ashley, Zeeland, Hague, Venturia, Danzig and Green Lake. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4620 10000 4621 9921 4594 9921 4594 10007 TIME...MOT...LOC 0021Z 274DEG 35KT 4616 9979 4595 9987 $$ SIMOSKO
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:53 PM CDT, 28 minutes earlier.
Area forecast discussion, Jul 5, 6:53 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 653 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 653 PM CDT Wed Jul 5 2017 Overall, we are in a wait and see mode on thunderstorm initiation further north with a mostly flat-looking cumulus field as of 2345 UTC in northwestern ND and southeastern Saskatchewan. HRRR cycles since 20 UTC made about as drastic of a shift in solutions as any we've ever seen and are now silent on storms in north central ND. The presence of capping as noted by MLCIN values near -50 J/kg in RAP-based objective mesoscale analysis data could ultimately keep a literal lid on deep convection in north central ND this evening as those HRRR iterations suggest, but at the same time, we aren't confident that the cap is truly that strong. Meanwhile, towering cumulus from Hazen and Hannover southeast toward Bismarck is more vigorous and shows signs of intensification, too. Suffice to say that the risk of severe weather remains across most of central ND this evening, so we have only made minor forecast adjustments with this update even though confidence in the more significant-severe storms in north central ND into the James River valley does appear somewhat lower than earlier thought at this moment. && .SHORT TERM...(This evening through Thursday) Issued at 358 PM CDT Wed Jul 5 2017 Potential severe thunderstorms late this afternoon through this evening are our focus with this forecast release. As of 20 UTC, high-based convection is developing in southwestern ND where intense boundary layer heating has allowed the convective temperature to be met along and ahead of a surface wind shift. We believe this initial activity will have a wind threat given very steep low- and mid-level lapse rates, surface temperature-dewpoint spreads around 50 F, and seasonably-strong mid-level flow aloft. This convection will propagate eastward into south central ND, and could further intensify as it reaches greater instability, but we are not particularly confident as to whether or not that will take place. CAMs have offered up quite dispersive scenarios with regard to convective longevity and intensity in south central ND owing to the dry boundary layer air mass from which it emanates, but if any updrafts can survive dry air entrainment eastward into the Highway 83 corridor they could be supercellular with an attendant risk of large hail along with damaging winds. This is the lower, but non- zero risk of severe weather that exists for places such as Elgin, Beulah, Bismarck/Mandan, and Linton. Meanwhile, a corridor of greater low-level moisture characterized by lower 60s F dewpoints is being maintained over central ND ahead of a subtle warm front that is lifting northeast. This is yielding MLCAPE of 2500 to 3000 J/kg along and east of a line from roughly Minot to Jamestown late this afternoon and evening. Model derived soundings and recent RAP objectively-analyzed mesoscale analysis data suggests this reservoir of significant instability is capped to boundary layer parcels, and there remains some uncertainty as to whether or not MLCIN will indeed be minimized sufficiently for surface-based convective initiation by evening. However, moisture channel imagery has suggested a weak mid-level impulse rounding the top of the ridge aloft in southern Canada which may serve as the impetus for storm development into north central ND by 00 UTC. CAMs through the 19 UTC HRRR and 18 UTC 3 km NAM, including the 12 UTC NCEP-run WRF-ARW and WRF-NMM, have been extremely consistent in advertising intense storms impacting north central ND into the upper James River valley this evening. Maximum updraft helicity values from those CAMs have also consistently been in the 100 to 150 m2/s2 range with simulated storms in those areas, indicative of potentially higher-end severe thunderstorm risk. Moreover, the projected near-storm environment is a match to many high-end hail events with peak sizes over two inches in diameter, and the NSSL WRF-ARW ensemble from 00 UTC and more recent HRRR iterations have all supported peak wind gusts of 55 to 65 kt, which is a rather noteworthy signal. Suffice to say that this could be a formidable event. MLLCL heights are forecast to be around 2000 m AGL, which should limit tornado risk, but the potential does exist given the expected intense mesocyclones driven by the CAPE and shear setup, the latter of which is driven by effective bulk wind differences around 50 kt. Upscale growth from initial supercells into a bowing complex is possible from north central ND into the James River valley given the largely unidirectional flow aloft. A cold front will then move southward across the area tonight and lead to a dry and relatively cooler day on Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 358 PM CDT Wed Jul 5 2017 The primary synoptic-scale feature of interest in the long term forecast period will remain the stout middle- and upper-level ridge centered across the western United States. The 12 UTC GFS and ECMWF stayed the course in advertising a period of northwest flow aloft across the local area through the upcoming weekend as the axis of the ridge remains near the spine of the Rockies. This will allow the air mass to be somewhat cooler - highs in the 80s and 90s F as opposed to 90s and 100s F - Friday through Monday. A seasonably strong shortwave trough may cut across the top of that ridge axis next week, which would in turn allow for another surge of hotter mid-level temperatures to push eastward into western and central ND Monday or Tuesday. A low-end thunderstorm risk may also be centered on that period given the glancing influence of that shortwave rolling across the top of the mean ridge. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 653 PM CDT Wed Jul 5 2017 Isolated to scattered thunderstorms remain possible across central ND this evening, perhaps lingering in the James River valley after 06 UTC. Confidence in impacts at any given terminal is low and if anything has lowered since the prior TAF cycle. Amendments may be required through the evening based on radar trends. Otherwise, VFR conditions will prevail tonight and Thursday as a cool frontal boundary moves south and turns surface winds northerly by 12 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CJS SHORT TERM...CJS LONG TERM...CJS AVIATION...CJS
Hazardous weather outlook, Jul 5, 6:59 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 659 PM CDT Wed Jul 5 2017 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-070000- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 659 PM CDT Wed Jul 5 2017 /559 PM MDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms remain possible across central North Dakota through the evening. Any storms that form could become severe. Potential hazards include very large hail up to the size of baseballs and destructive winds up to 75 mph. A tornado is possible. However, the coverage of thunderstorms is uncertain. Not every location is expected to experience storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening across central North Dakota. NDZ001-009-017-018-031>033-040-041-043-044-070000- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 659 PM CDT Wed Jul 5 2017 /559 PM MDT Wed Jul 5 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CJS
In the hours before
Local storm report, Jul 5, 5:33 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL ELGIN 46.40N 101.84W
07/05/2017 M1.00 INCH GRANT ND PUBLIC
&&Special weather statement, Jul 5, 5:47 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
547 PM CDT WED JUL 5 2017
NDZ045-046-052330-
Sioux ND-Emmons ND-
547 PM CDT WED JUL 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SIOUX AND
SOUTHWESTERN EMMONS COUNTIES UNTIL 630 PM CDT...
At 546 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Shields to 6 miles
northeast of Selfridge to near Walker. Movement was east at 35 mph.
Nickel size hail and wind gusts to 55 mph will be possible with these
storms.
Strong thunderstorms will be near...
Selfridge around 550 PM CDT.
Fort Yates around 605 PM CDT.
Prairie Knights Resort around 620 PM CDT.
Other locations impacted by these storms include Cattail Recreation
Area and Beaver Bay Recreation Area.
LAT...LON 4612 10089 4632 10101 4631 10099 4634 10097
4631 10058 4596 10025 4594 10027 4595 10117
TIME...MOT...LOC 2246Z 292DEG 32KT 4634 10105 4611 10084 4595 10110
SIMOSKOSpecial weather statement, Jul 5, 5:57 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
557 PM CDT WED JUL 5 2017
NDZ042-045-052330-
Grant ND-Sioux ND-
557 PM CDT WED JUL 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SIOUX AND
SOUTHEASTERN GRANT COUNTIES UNTIL 630 PM CDT/530 PM MDT/...
At 556 PM CDT/456 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles south of Flasher to
near Watauga. Movement was east at 35 mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Selfridge, Shields, Raleigh, St. Gertrude and Porcupine.
LAT...LON 4639 10142 4635 10105 4628 10105 4630 10100
4632 10101 4631 10099 4634 10096 4632 10075
4594 10088 4595 10163
TIME...MOT...LOC 2256Z 276DEG 28KT 4636 10123 4595 10149
SIMOSKOSpecial weather statement, Jul 5, 6:31 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
631 PM CDT WED JUL 5 2017
NDZ045-046-060015-
Sioux ND-Emmons ND-
631 PM CDT WED JUL 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SIOUX AND
SOUTHERN EMMONS COUNTIES UNTIL 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Linton to Lake Oahe. Movement
was east at 35 mph.
Nickel size hail and wind gusts to 55 mph will be possible with these
storms.
Strong thunderstorms will be near...
Linton around 645 PM CDT.
Strasburg around 650 PM CDT.
Other locations impacted by these storms include Hull.
LAT...LON 4595 10065 4628 10049 4626 9988 4616 9988
4595 9991
TIME...MOT...LOC 2330Z 280DEG 32KT 4623 10041 4594 10049
SIMOSKOLocal storm report, Jul 5, 7:07 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT WED JUL 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST STRASBURG 46.14N 100.16W
07/05/2017 E60 MPH EMMONS ND LAW ENFORCEMENT
DEPUTY ESTIMATED WIND AT LEAST 60 MPH. HEAVY
RAINFALL. PEA TO SOME NICKEL SIZED HAIL.
&&
KSSpecial weather statement, Jul 5, 7:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 721 PM CDT WED JUL 5 2017 NDZ046-050-060100- McIntosh ND-Emmons ND- 721 PM CDT WED JUL 5 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES UNTIL 800 PM CDT... At 721 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles southwest of Wishek to near Zeeland. Movement was east at 40 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Ashley, Zeeland, Hague, Venturia, Danzig and Green Lake. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4620 10000 4621 9921 4594 9921 4594 10007 TIME...MOT...LOC 0021Z 274DEG 35KT 4616 9979 4595 9987 SIMOSKO
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:15 PM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Jul 5, 9:45 PM CDT | Special Weather Statement | BIS | Wells | 30 min |
| Jul 5, 9:52 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 68 min |
| Jul 5, 10:12 PM CDT | Special Weather Statement | BIS | Kidder | 48 min |
| Jul 5, 10:23 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman | 67 min |
| Jul 5, 10:58 PM CDT | Special Weather Statement | BIS | Bottineau | 47 min |
| Jul 5, 11:19 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 56 min |
| Jul 5, 11:21 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 42 min |
| Jul 6, 12:05 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 55 min |
| Jul 6, 12:58 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce | 62 min |
| Jul 6, 1:18 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 57 min |
| Jul 6, 1:58 AM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 47 min |
| Jul 6, 2:41 AM CDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 54 min |
| Jul 6, 2:51 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 54 min |
Nearby
Special Weather Statements in North Dakota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.